Ocular Migraine or TIA?

Hello all,

2 weeks ago I had my 6th (and worst) vision loss in 18 months. An optometrist dx Ocular(Retinal) migraine last year when I had my second incident, but I have suffered Classic Migraines for 40 years and never had vision loss. I have positive "B2GP1" antibodies and positive RF, but negative ACL & ANA. I suffer from confusion and memory issues, which I had put down to chronic insomnia and daytime fatigue. I also have joint issues, especially feet and hands.

The vision loss affects my left eye. It starts with blurred central vision which lasts for 20mins to 30mins, then the vision starts to spiral. Each incident lasts approx 40mins to 1 hr. As a preventative measure I have started taking low dose Asprin, but my Rhuemy wants me to start taking Methotrexate (MX) for inflammatory arthritis and my pharmacist says I can't take Asprin whilst on MX. Any views as to whether I should be concerned to stop taking Asprin. Also, not having taken MX before, has anyone had a bad "sticky blood" reaction whilst on MX? I know I should ask my Rhuemy for advice, but I'm afraid he isn't very supportive and I fully expect he will just dismiss my concerns. Tks, K.

Last edited by

9 Replies

  • Hi, I think i would seek a second opinion, perhaps grabbing your last blood tests (as the tests are what cost so much privately), or any copies of scans, and refer yourself privately to somebody off the list of specialists, (privately), a lot of us have had to do this, push for an urgent cancellation: Presuming you are in the UK? hughes-syndrome.org/self-he...

    MaryF x

  • Hi Mary,

    I had (have?) a diagnosis of SLE, APS, Sjogrens, etc, etc, in 2011 by one of the top lupus specialist at LBH, privately, but was just prescribed hydroxychloroquine for 2 years, despite my condition worsening . In frustration, I decided to try the NHS last year, but 2 appts. later, my dx has been downgraded to "Undifferentiated auto-immune condition" and my Rhuemy is being very dismissive and confrontational (telling me I should "go back to work and pay my NI contributions to fund HIS pension!!", despite having chronic insomnia, chronic migraines, reduced mobility due to long term plantas facilitis (proved by NHS ultrasound) etc, etc ..... In my experience, the Private sector doesn't support chronic conditions and the NHS is only interested in limited blood test results, and dismisses anything dx privately. I feel like there's no where to go to....

  • So you have tried the Plaquenil for 2 years as they suggested so surely if you went back and said that things have worsened then they cant say that you have not tried. Perhaps you need to have a higher dose of that and also the actual brand rather than the generic as many of us on here have found the generic to be an issue. Also you can now discuss what your Rheumy is suggesting.

    I don't know who you saw at LBH but we don't name and shame on here - but I really don't think you would have anything to fear in returning. Prof Hughes does get cancellations, sometimes at very short notice and his secretary's are very understanding if you explain what happened and want to ask then discreetly not to put you with anyone in particular. Please think about returning, Im sure it will not be a problem and you will have your mind set at rest.

  • I agree with what is said above, a lot of us have had diabolical and unprofessional treatment often dished out in a disregarding manner, it is clear you need further testing and fine tuning, you have nothing to lose by making that call. MaryF

  • Hello Katie

    Before I had a Dx for APS I used to get 'Classical Migraines' with centre vision blindness spreading to a zigzag 'C' shape, which was constantly shimmering. After that cleared I would have a terrific headache.

    These stopped when I was put on Warfarin but they came back after 7 years but responded to low dose Amitriptyline. I am now on Fragmin and off Warfarin.

    I do think that you should be seen by an APS specialist as you may need to be put on anticoagulation.

    Let us know how you get on.

    Best wishes.

    Dave xx

  • .I agree with Dave. Have had about similar symtoms and I am on Warfarin with no symptoms since3 years.

    Best wishes from Kerstin in Stockholm

  • Hi Katie, so sorry to hear you are going through such a hard time. I experienced vision loss very similar to yours for about 3-4 years before I was diagnosed with APS. I was finally diagnosed after I had clots in both lungs. I was on warfarin for 6 months after my clots and came off it to be tested. Within a few days of coming off warfarin the vision loss started again. Once I tested positive for APS I was put back on warfarin and have had no vision loss since. As others have suggested, it is worth getting another opinion as you may need to be on warfarin or some other anticoagulant. I had to struggle to find the right specialist II'm in Ireland) and was very frustrated by doctors who dismissed what I was saying. But it is important to keep pushing to find the right doctor as your health depends on it. Best of luck and I hope things will turn out well for you.

  • Hi Owall,

    This is important what you say above. Well said. We must all push and it is a struggle! It is concerning your own Life.

    Thank you from Kerstin in Stockholm

  • Thank you all for your support.

    I also don't want to name & shame consultants, but I will say that my LBH consultant wasn't Prof. Hughes. Will it not cause a problem if I ask to be transferred?

You may also like...